Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 89, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 23, 2014, 7:24 PM EDT for Mercer County, Pennsylvania. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 23, 2014, 7:24 PM EDT (23:24 UTC)
- Expired
- Jun 23, 2014, 8:15 PM EDT
- In force
- 51 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
County Mercer County, PA
The radar
The Pittsburgh radar (KPBZ), 86 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 11.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1299 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 7:03 PM EDT, 21 minutes earlier.
Area forecast discussion, Jun 23, 7:03 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PITTSBURGH PA 703 PM EDT MON JUN 23 2014 .SYNOPSIS... WARM AND HUMID CONDITIONS WILL CONTINUE AS ISOLATED SHOWERS AND THUNDERSTORMS CONTINUE AROUND THE REGION THROUGH THE NIGHT. AN INCREASE IN SHOWERS AND THUNDERSTORMS IS EXPECTED THROUGH MID-WEEK AS A SYSTEM SLOWLY MOVES TOWARD AND THROUGH THE AREA. && .NEAR TERM /THROUGH TUESDAY/... ISOLATED SHOWERS AND THUNDERSTORMS ESPECIALLY ACROSS EASTERN OHIO AND NW PA THIS EVENING AND HAVE ADJUSTED POPS. REMAINDER FORECAST UNCHANGED AND PREVIOUS DISCUSSION FOLLOWS. INCREASING LOW LEVEL MOISTURE VIA HIGHER DEW POINTS CONTINUE TO ADVECT INTO THE REGION...FUELING STRONGER INSTABILITY THAN IN PREVIOUS DAYS. GIVEN POOR VERTICAL SHEAR THIS EVENING AND OVERNIGHT...AS WELL AS A LACK OF A LARGE SCALE LIFTING MECHANISM...ACTIVITY SHOULD REMAIN RATHER POORLY ORGANIZED AND ISOLATED THROUGH THE EVENING INTO TONIGHT. HOWEVER...GIVEN THE PERSISTENCE OF INSTABILITY EVEN AFTER THE DIURNALLY FAVORED HOURS...THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THROUGH THE NIGHT. WITH DECENT CLOUD COVER AND HIGH LOW LEVEL MOISTURE...LOWS SEEM LIKELY TO STAY UP WELL ABOVE THOSE EXPERIENCED THIS MORNING...WITH MID/UPPER 60S LIKELY TO BE COMMON ACROSS THE AREA. FRIES && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/... THE MODEL CONSENSUS OUTSIDE THE 12Z GFS FAVORS A SLOWING OF THE NEXT SYSTEM TO AFFECT THE AREA BY ABOUT 6-12 HOURS RELATIVE TO PREVIOUS GUIDANCE FOR THIS SYSTEM. AS SUCH...A SOMEWHAT POORLY ORGANIZED CONVECTIVE REGIME IS LIKELY TO BE PRESENT ACROSS THE AREA FOR THE EARLY HALF OF TUESDAY. AFTER THAT TIME...AND ESPECIALLY APPROACHING TUESDAY EVENING...INCREASING SHEAR AND INSTABILITY FUNNELED AHEAD OF THE APPROACHING SHORT WAVE TROUGH. THE ECMWF/NAM/CANADIAN ALL ALLOW FOR A RATHER SLOW SAGGING OF THE UPPER LEVEL TROUGH OUT OF THE LOWER GREAT LAKES TOWARD OUR REGION FROM TUESDAY EVENING INTO WEDNESDAY. AS A RESULT...INSTABILITY AS WELL AS LIFT IN THE RIGHT ENTRANCE REGION OF THE JET LINGER OVER ESPECIALLY THE SOUTHERN AND SOUTHEASTERN PORTION OF THE AREA WELL INTO WEDNESDAY. AS A RESULT...POPS WERE BASICALLY SHIFTED BACK IN THE FORECAST 6-12 HOURS FROM THE PREVIOUS FORECAST...WITH ABUNDANT LOW LEVEL MOISTURE REIGNING SUPREME UNTIL THAT TIME. A TEMPORARY DRY OUT AND COOL DOWN IS LIKELY BEHIND THIS WAVE GOING INTO WEDNESDAY NIGHT AND THURSDAY WITH LOWS BACK INTO THE 50S AND HIGHS LARGELY IN THE 70S. FRIES && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... FRONTAL BOUNDARY WILL RETURN NORTHWARD AS A WARM FRONT THURSDAY NIGHT/FRIDAY...BRINGING HIGHER PRECIPITABLE WATER VALUES BACK NORTHWARD. FROM HERE ON OUT...EXPECTING A DAILY CHANCE OF SHOWERS/THUNDERSTORMS AS H500 HEIGHTS SLOWLY RISE AND WE STAY IN A TYPICALLY WARM AND MOIST SUMMERTIME AIR MASS. DECIDED TO KEY ON DIURNAL POPS FOR NOW...EVEN THOUGH RIPPLES IN THE WESTERLIES MAY PROVIDE ENHANCED CHANCES. TEMPERATURES WILL FLOAT TO A BIT ABOVE SEASONAL LEVELS WITH TIME. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... VFR CONDITIONS EXPECTED THROUGH MOST OF THE PERIOD. THERE WILL BE PERIODS OF TIME WHERE SCT SHOWERS/STORMS ARE POSSIBLE WHICH COULD BRING RESTRICTIONS TO AREA PORTS. THIS EVENING IS ONE AND THE OTHER WILL BE TUESDAY AFTERNOON. AT THIS TIME...NO REAL TRIGGER TO LAY HAT ON FOR CONCRETE TIME OR AREA OF DEVELOPMENT. MVFR FOG IS POSSIBLE AS DAWN APPROACHES. .OUTLOOK.../TUESDAY THROUGH SATURDAY/... THE BEST CHANCE FOR RESTRICTIONS WILL BE TUESDAY INTO WEDNESDAY WITH FRONTAL BOUNDARY. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Jun 23, 4:17 AM EDT, 15 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 417 AM EDT MON JUN 23 2014 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021>023-041-241200- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES- FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION- MONONGALIA-PRESTON-TUCKER- 417 AM EDT MON JUN 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 23, 5:17 PM EDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
517 PM EDT MON JUN 23 2014
OHZ040-041-049-050-232200-
CARROLL OH-COLUMBIANA OH-HARRISON OH-JEFFERSON OH-
517 PM EDT MON JUN 23 2014
...A STRONG THUNDERSTORM WILL AFFECT CARROLL...NORTH CENTRAL
HARRISON...NORTHWESTERN JEFFERSON AND SOUTH CENTRAL COLUMBIANA
COUNTIES...
AT 515 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES NORTHWEST
OF LEESVILLE LAKE PARK...MOVING NORTHEAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL
STREAMS.
LOCATIONS IMPACTED INCLUDE...
SHERRODSVILLE... LEESVILLE LAKE PARK...
BOWERSTON... DELLROY... KILGORE...
CARROLLTON... BERGHOLZ... AUGUSTA...
MECHANICSTOWN... SALINEVILLE... MILLPORT...
PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.
LAT...LON 4048 8127 4057 8127 4079 8088 4058 8071
4036 8123 4042 8127 4047 8127Special weather statement, Jun 23, 5:53 PM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
553 PM EDT MON JUN 23 2014
PAZ007-232230-
MERCER PA-
553 PM EDT MON JUN 23 2014
...A STRONG THUNDERSTORM WILL AFFECT MERCER COUNTY...
AT 550 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF GREENVILLE...MOVING SOUTHEAST AT 30 MPH.
WIND GUSTS TO 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL
STREAMS.
LOCATIONS IMPACTED INCLUDE...
GREENVILLE... FREDONIA...
MAURICE K GODDARD STATE PARK... STONEBORO...
MERCER...
PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.
LAT...LON 4149 8043 4149 8034 4149 8033 4149 8012
4146 8000 4112 8022 4136 8053 4148 8053
4149 8052 4150 8044Local storm report, Jun 23, 6:12 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
612 PM EDT MON JUN 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND GST CARROLLTON 40.58N 81.09W
06/23/2014 E50 MPH CARROLL OH EMERGENCY MNGR
&&
EVENT NUMBER PBZ1401628
XXSpecial weather statement, Jun 23, 6:46 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
646 PM EDT MON JUN 23 2014
PAZ007-232330-
MERCER PA-
646 PM EDT MON JUN 23 2014
...A STRONG THUNDERSTORM WILL AFFECT MERCER COUNTY...
AT 639 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
SHARON...MOVING EAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL
STREAMS.
LOCATIONS IMPACTED INCLUDE...
GREENVILLE... FREDONIA... MERCER...
STONEBORO... MAURICE K GODDARD STATE PARK...
PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.
LAT...LON 4149 8043 4149 8034 4149 8033 4149 8016
4148 8001 4119 8000 4124 8053 4148 8053
4149 8052 4150 8044The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 5:53 PM EDT | Special Weather Statement | PBZ | Mercer | 37 min |
| Jun 23, 6:46 PM EDT | Special Weather Statement | PBZ | Mercer | 44 min |
| Jun 23, 5:17 PM EDT | Special Weather Statement | PBZ | Carroll | 43 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.